Alert archive / Hawaii / High Surf Advisories in 2012
High Surf Advisory 5, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Jan 16, 2012, 3:23 PM HST for Kauai County, Hawaii. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2012, 3:23 PM HST (01:23 UTC)
- Expired
- Jan 17, 2012, 3:53 PM HST
- In force
- 25 hr
- Issued by
- NWS Honolulu, HI
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1354 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
917 WHHW40 PHFO 170123 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 323 PM HST MON JAN 16 2012 ...HIGH SURF ADVISORY FOR KAUAI AND NIIHAU THROUGH TUESDAY AFTERNOON... .A LARGE WEST SWELL WILL PRODUCE ELEVATED SURF ALONG WEST FACING SHORES OF KAUAI AND NIIHAU. HIZ001>003-171430- /O.NEW.PHFO.SU.Y.0005.120117T0123Z-120118T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD- 323 PM HST MON JAN 16 2012 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST TUESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST TUESDAY. * SURF...12 TO 16 FEET. * TIMING...THROUGH TUESDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ DEJESUS
2 follow-up statements
945 WHHW40 PHFO 171341 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 341 AM HST TUE JAN 17 2012 ...HIGH SURF ADVISORY FOR KAUAI AND NIIHAU THROUGH TUESDAY AFTERNOON... .A LARGE WEST SWELL WILL PRODUCE ELEVATED SURF ALONG WEST-FACING SHORES OF KAUAI AND NIIHAU. HIZ001>003-180245- /O.CON.PHFO.SU.Y.0005.000000T0000Z-120118T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD- 341 AM HST TUE JAN 17 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...12 TO 16 FEET. * TIMING...THROUGH TUESDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
228 WHHW40 PHFO 180153 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 353 PM HST TUE JAN 17 2012 HIZ001>003-180300- /O.CAN.PHFO.SU.Y.0005.000000T0000Z-120118T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD- 353 PM HST TUE JAN 17 2012 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. SURF HAS DROPPED BELOW ADVISORY LEVELS. $$ DEJESUS
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 16, 9:40 AM HST, 5 hours 43 minutes earlier.
Area forecast discussion, Jan 16, 9:40 AM HST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 940 AM HST MON JAN 16 2012 .SYNOPSIS... HAZY CONDITIONS WITH LOCALLY HEAVY SHOWERS ALONG SOUTHERLY SLOPES WILL PREVAIL THROUGH WEDNESDAY AS A STALLED FRONT LINGERS NORTHWEST OF THE STATE. TRADE WINDS AND MORE USUAL WEATHER WILL RETURN GRADUALLY FROM WEDNESDAY INTO FRIDAY. && .DISCUSSION... DEEP LAYERED COMPLEX LOW PRESSURE WILL REMAIN NEARLY STATIONARY OVER LATITUDES NORTH AND NORTHWEST OF HAWAII OVER THE NEXT DAY OR TWO. THIS WILL KEEP THE SUBTROPICAL RIDGE DISPLACED SOUTH OF THE ISLANDS MAINTAINING MEAN SOUTHERLY FLOW ACROSS THE STATE. THE MAIN BAROCLINIC ZONE ALONG WITH HIGHEST CHANCES OF THUNDERSTORMS WILL REMAIN NORTHWEST OF THE STATE OVER THE OFFSHORE WATERS. PREFRONTAL CONVERGENCE ZONES AND TERRAIN WILL BE THE PRIMARY LOW LEVEL FORCING MECHANISMS FOR THE HEAVIEST RAINFALL OVER THE ISLANDS. THE GENERAL FORECAST LOOKS ON TRACK BUT MAY TAKE A FEW TWEAKS THROUGH THE DAY TO KEEP THINGS REPRESENTATIVE. LOW LEVEL CONVERGENCE WILL INCREASE OVER THE WESTERN PORTION OF THE FORECAST AREA TONIGHT THROUGH TOMORROW MORNING PRODUCING HIGHER CHANCES OF LOCALLY HEAVY RAINFALL. ELSEWHERE SOUTHERLY FACING SLOPES WILL BE THE MAIN FOCUS OF PRECIP. GLOBAL GUIDANCE AND ENSEMBLES REMAIN IN FAIR TO GOOD AGREEMENT IN THE LARGER SCALE PICTURE THROUGH THE PERIOD. HEIGHTS/PRESSURES WILL BEGIN RISING NORTHWEST OF THE AREA AS THE POLAR JET FLATTENS AND LIFTS NORTH TO HIGHER LATITUDES BY THE SECOND HALF OF THE WEEK. SOUTHERLY WINDS WILL EASE OVER THE NEXT FEW DAYS AS RIDGING MOVES NORTH OF HAWAII AND BOUNDARY LAYER FLOW BACKS TO A MORE EAST TO EASTNORTHEASTERLY TRADE DIRECTION LATE THURSDAY INTO THE WEEKEND. && .PREVIOUS DISCUSSION.../ISSUED 400 AM HST MON MORNING/ A COMPLEX SERIES OF FRONTS WAS LOCATED NORTHWEST OF THE MAIN HAWAIIAN ISLANDS. ALTHOUGH THUNDERSTORMS ALONG THE COLD FRONT NEAREST THE ISLANDS WERE CLOSE ENOUGH TO SHOW UP AT THE EDGE OF RADAR COVERAGE...THEY ARE NOT EXPECTED TO GET MUCH CLOSER. AT THE OTHER END OF THE STATE...HEAVY SHOWERS STILL MARKED THE LINE OF CONVERGENCE BETWEEN SOUTHEASTERLY AND SOUTHWESTERLY FLOW ALONG THE SOUTHEAST COAST OF THE THE BIG ISLAND...BUT THESE SHOWERS WERE SOMEWHAT REDUCED IN SIZE FROM EARLIER. THE PORTION OF THE CONVERGENCE LINE OVER OPEN WATER TO THE NORTHEAST MOVED VERY LITTLE...BUT IT APPEARED THAT LAND BREEZES MAY HAVE PUSHED THE PART OVER THE BIG ISLAND JUST OFFSHORE FOR THE TIME BEING. IN ANY CASE...A K-INDEX VALUE OF 33 AT HILO...TOGETHER WITH THE BROADER SYNOPTIC SITUATION...SUGGESTED THAT THE RISK OF HEAVY RAIN WILL PERSIST OVER THE BIG ISLAND IN THE SHORT RUN. CURRENT THINKING EXPECTS THE HEAVIEST SHOWERS TO SHIFT AROUND TO SOUTHWEST SLOPES OVER THE NEXT 24 HOURS...BUT THE SITUATION WILL REQUIRE CONTINUED ATTENTION. DEEP AND BROAD TROUGHING ALOFT SUPPORTED THE SERIES OF FRONTS TO THE NORTHWEST OF THE STATE...BUT A RATHER STEEP HEIGHT GRADIENT OVER THE ISLANDS LED TO A SUBSTANTIALLY UNYIELDING RIDGE TO THE EAST CLOCKWISE THROUGH SOUTHWEST. AS THE MID-LEVEL TROUGH ROTATES NORTHEAST FROM THIS MORNING INTO WEDNESDAY...ITS SUPPORT FOR THE SURFACE FRONTS WILL WEAKEN...AND THEN GIVE OUT COMPLETELY. THUS... LARGE-SCALE CONDITIONS AT THE SURFACE WILL BE RATHER STATIC IN THE SHORT RUN...BUT THEN THE FRONTS WILL BREAK UP AND GET SWEPT AWAY TO THE NORTHWEST FROM AROUND MID-WEEK. THUS...NO FRONTAL PASSAGE IS EXPECTED FOR THE ISLANDS THROUGH THE FORECAST PERIOD...BUT MODERATE TO LOCALLY STRONG...CONVERGENT... SOUTHERLY WINDS MAY CAUSE SOME DIFFICULTIES. ALTHOUGH WIND SPEEDS LIKELY WILL REMAIN BELOW THE THRESHOLD FOR A WIND ADVISORY... INFRASTRUCTURE AND VEGETATION OPTIMIZED TO RESIST NORTHEASTERLY WINDS MAY NOT FAIR SO WELL AGAINST SOUTHERLIES...ESPECIALLY WHERE THE WINDS ACCELERATE DOWNSLOPE. CONVERGENCE IN THE WIND FIELD AHEAD OF THE FRONTS HAS PRODUCED BATCHES OF HEAVY SHOWERS ALREADY OVERNIGHT...AND WILL CONTINUE TO DO SO AT LEAST THROUGH TONIGHT. AS THEY APPROACH AND FORM FROM THE SOUTHEAST TO SOUTHWEST...THESE SHOWERS WILL MOST AFFECT AREAS THAT OFTEN REMAIN RELATIVELY DRY DURING TRADE-WIND WEATHER. THE CONVERGENCE SHOWERS HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL FOR TWO MAIN REASONS. FIRST...THOUGH MID-LEVEL RIDGING DID PREVAIL OVER THE STATE...TEMPERATURES ALOFT WERE QUITE LOW...REDUCING STABILITY...AND PARTLY EXPLAINING THE HIGH INVERSION AND COMPLEX STRUCTURE OF THE SURFACE MIXED LAYER IN THE SOUNDINGS. SECOND... VERY SLOW CHANGES IN THE PREVAILING FLOW MAY KEEP ZONES OF CONVERGENCE OVER THE SAME LOCATIONS FOR EXTENDED PERIODS OF TIME... AS HAPPENED OVERNIGHT IN PUNA. INTERESTINGLY...RECENT SATELLITE ESTIMATES OF PRECIPITABLE WATER TO THE SOUTH OF THE STATE SHOWED VALUES NEAR OR EVEN BELOW CLIMATOLOGY. TYPICALLY...SOUTHERLY FLOW BRINGS UP PLENTY OF WATER VAPOR FROM THE DEEP TROPICS...BUT THAT MAY NOT HAPPEN IN THIS CASE...SO HEAVY RAINFALL MAY NOT BE AS STRONGLY FAVORED AS EXPECTED EARLIER. STILL...CLEARLY ENOUGH MOISTURE CONVERGED OVERNIGHT TO FEED THE DEVELOPING HEAVY SHOWERS...SO THE THREAT CERTAINLY IS NOT OVER YET. SOUTHERLY WINDS ALSO WILL BRING UP VOLCANIC HAZE PREVIOUSLY CARRIED SOUTHWEST FROM THE BIG ISLAND. THE FORECAST HAS BEEN ADJUSTED ACCORDINGLY. AFTER WEDNESDAY...WINDS WILL START TO TURN MORE EASTERLY AGAIN AS THE FRONTAL REMNANTS RETREAT TO THE NORTHWEST AND THE SUBTROPICAL RIDGE SHIFTS NORTH. BY FRIDAY...MORE TYPICAL TRADE-WIND WEATHER WILL RETURN. && .AVIATION... AN AIRMET REMAINS UP FOR LOW LEVEL TURBULENCE OVER AND NORTHWEST THROUGH NORTHEAST OF MOUNTAINS FROM KAUAI TO MAUI COUNTY DUE TO SOUTHERLY WIND FLOW. VFR CONDITIONS CURRENTLY PREVAIL AT MOST TAF SITES. OCCASIONAL MVFR CONDITIONS HAVE BEEN REPORTED RECENTLY AT LIHUE AND HILO WITH LOCAL IFR CONDITIONS OVER LANAI. && .MARINE... A SMALL CRAFT ADVISORY IS NOW IN EFFECT FOR THE KAUAI COASTAL ZONES FOR COMBINED SEAS. SOUTHERLY WINDS WILL REMAIN BELOW SCA CRITERIA HOWEVER SOME IMMEDIATE COASTAL AREAS DOWNSTREAM OF THE WIND FLOW MAY EXPERIENCE A FEW HIGHER GUSTS AT TIMES TO AROUND 25 KT. THUNDERSTORMS MAY BE A CONCERN FOR THE FAR NORTHWESTERN COASTAL/OFFSHORE ZONES THROUGH TOMORROW MORNING. FRESH NORTHWEST SWELL WILL FILL IN ACROSS THE AREA TODAY PUSHING THE MORE EXPOSED AREAS INTO THE DOUBLE OVERHEAD RANGE TONIGHT...FADING TUESDAY. THERE WILL BE PLENTY OF SHORT TO MID PERIOD NORTHWEST SWELL THROUGH THE WEEK WITH EASING SOUTHERLY WINDS THROUGH MID WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY UNTIL 6 PM HST TUESDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS. && PUBLIC...DEJESUS AVIATION...BURKE MARINE...DEJESUS PREVIOUS...RYSHKO
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 6:59 PM HST | Areal Flood Advisory | HFO | Hawaii | 118 min |
| Jan 17, 6:45 AM HST | Special Marine Warning | HFO | 60 min | |
| Jan 17, 7:42 AM HST | Special Marine Warning | HFO | 63 min | |
| Jan 17, 8:42 AM HST | Special Marine Warning | HFO | 63 min | |
| Jan 17, 9:20 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Jan 17, 9:39 AM HST | Special Marine Warning | HFO | 66 min | |
| Jan 17, 10:29 AM HST | Flash Flood Warning | HFO | Kauai | 5 hr |
| Jan 17, 10:43 AM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 17, 11:43 AM HST | Wind Advisory | HFO | Honolulu, Kauai, Kalawao | 4 hr |
| Jan 17, 12:25 PM HST | Special Marine Warning | HFO | 65 min | |
| Jan 17, 1:20 PM HST | Special Marine Warning | HFO | 55 min |
Nearby
High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.